Alert archive / Wyoming / High Wind Watches in 2017
High Wind Watch 17, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Jun 12, 2017, 3:50 AM MDT for Albany County, Carbon County, Wyoming. It took effect at Jun 13, 2017, 10:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jun 12, 2017, 3:50 AM MDT (09:50 UTC)
- In effect from
- Jun 13, 2017, 10:00 AM MDT
- Expired
- Jun 13, 2017, 2:54 AM MDT
- In force
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 9.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 2064 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 377 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
035 WWUS75 KCYS 120950 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 350 AM MDT Mon Jun 12 2017 ...Strong Winds Possible Across Northern Carbon County and Northwest Albany County on Tuesday... .A very strong low pressure system will be moving overhead Monday night into Tuesday. The surface pressure gradient from southwest to northeast over south central Wyoming will be supportive of strong gradient winds as the system moves overhead. In addition, winds aloft will be quite strong and with good mixing through the day Tuesday, expect some high wind gusts to reach the surface mainly over northern and central portions of Carbon County and extreme northwest portions of Albany County. WYZ104-105-109-110-130000- /O.NEW.KCYS.HW.A.0017.170613T1600Z-170614T0200Z/ Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Including the cities of Seminoe Dam, Medicine Bow, Shirley Basin, Rawlins, Arlington, and Elk Mountain 350 AM MDT Mon Jun 12 2017 ...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... The National Weather Service in Cheyenne has issued a High Wind Watch, which is in effect from Tuesday morning through Tuesday evening. * TIMING...Late Tuesday morning through the early evening. * WINDS...Southwest 35 to 45 mph gusts around 60 mph. * IMPACTS...Mainly to transportation. Travel conditions could be dangerous for light weight and high profile vehicles. Strong cross winds will create a risk for vehicle blow overs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
2 follow-up statements
825 WWUS75 KCYS 122045 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 245 PM MDT Mon Jun 12 2017 ...Strong Winds Possible Across Northern Carbon County and Northwest Albany County Tuesday... .A very strong low pressure system will be moving northeast across the northern Rockies and plains tonight and Tuesday. A large surface pressure gradient from southwest to northeast over south central Wyoming will be supportive of strong gradient winds. In addition, winds aloft will be quite strong through the day Tuesday, with some higher wind gusts possibly reaching the surface over northern Carbon County and northwest Albany County. WYZ104-105-109-110-131000- /O.CON.KCYS.HW.A.0017.170613T1600Z-170614T0200Z/ Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Including the cities of Seminoe Dam, Medicine Bow, Shirley Basin, Rawlins, Arlington, and Elk Mountain 245 PM MDT Mon Jun 12 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TUESDAY MORNING THROUGH EARLY TUESDAY EVENING... * TIMING...Late Tuesday morning through early Tuesday evening. * WINDS...Sustained southwest winds 35 to 45 mph with gusts to 60 mph possible. * IMPACTS...Mainly to transportation. Travel conditions may be dangerous for light weight and high profile vehicles. Strong cross winds will create a risk for vehicle blow overs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
595 WWUS75 KCYS 130854 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 254 AM MDT Tue Jun 13 2017 ...Strong Winds Expected Across Northern Carbon County and Northwest Albany County Today... .A very strong low pressure system will be moving northeast across the northern Rockies and plains today. A large surface pressure gradient from southwest to northeast over south central Wyoming will be supportive of strong gradient winds. In addition, winds aloft will be quite strong through the day, with some higher wind gusts reaching the surface over northern Carbon County and northwest Albany County. WYZ104-105-109-110-132100- /O.UPG.KCYS.HW.A.0017.170613T1600Z-170614T0200Z/ /O.NEW.KCYS.HW.W.0023.170613T1600Z-170614T0200Z/ Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Including the cities of Seminoe Dam, Medicine Bow, Shirley Basin, Rawlins, Arlington, and Elk Mountain 254 AM MDT Tue Jun 13 2017 ...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MDT THIS EVENING... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect from 10 AM this morning to 8 PM MDT this evening. The High Wind Watch is no longer in effect. * TIMING...Winds will increase through the morning, with strong winds likely through early this evening. * WINDS...Sustained southwest winds 35 to 45 mph with gusts to 50 to 60 mph. * IMPACTS...Mainly to transportation. Travel conditions will be hazardous for light weight and high profile vehicles. Strong cross winds will create a risk for vehicle blow overs, especially along Interstate 80 from Rawlins to Laramie. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jun 11, 11:36 PM MDT, 4 hours 14 minutes earlier.
Area forecast discussion, Jun 11, 11:36 PM MDT, 4 hours 14 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1136 PM MDT Sun Jun 11 2017 .UPDATE... Issued at 1040 PM MDT Sun Jun 11 2017 Some convection still ongoing just along the northern border of Converse County but for the most part, convection allowing models have backed off on the idea of nocturnal convection for the rest of the night. Updated to reflect this trend in POP and confined scattered coverage only to extreme northern Converse and Niobrara Counties. && .SHORT TERM...(This evening through Monday Night) Issued at 154 PM MDT Sun Jun 11 2017 ...Widespread Severe Weather Outbreak Likely on Monday...Including Potential for Several Tornadoes...Very Large Hail...and Damaging Winds... The main focus over the next 24-36 hours will be a higher-end threat for severe weather on Monday. However, there is some potential for a few severe storms this evening as a mid-level shortwave lifts to the northeast across the CWA. Increasing low-level moisture, combined w/ considerable warm advection aloft should yield the development of at least isolated thunderstorms in the vicinity of the Laramie Range by 21z-00z, and perhaps the Snowy Range and adjacent Laramie Valley too with enhanced low-level convergence in that area. If a storm were to form near Laramie, RAP soundings suggest decent shear w/good veering and increasing winds with height and around 1000 J/kg CAPE. A threat for severe hail/wind, or possibly a tornado is there. Elsewhere, SPC mesoanalysis shows excellent deep layer vertical shear and 1000-2000 J/kg CAPE which may support supercells with storms that develop. Not much of a window for development though as soundings show only an hr or two where the low-level inversion weakens sufficiently. Will need to watch areas along/se of a line from CYS-AIA between 03z-09z w/low level warm advection and a strong mid-level vort max progged to lift across northeast CO and the southern NE Panhandle overnight. Eventually, surface winds are expected to veer to the southeast from their current northeasterly direction over the high plains. However, any convective activity could impact low-level wind fields and delay this until close to 12z Monday. That said, fog and low-level stratus may not be as significant on Monday AM as earlier thought, but opted to keep patchy fog in the grids between 09z-15z. Models are in quite good agreement w/forecast soundings showing rapid erosion of low-lvl stratus by mid-morning. Our attention then shifts to what very well could be one of the most significant severe weather episodes we have seen in recent years for southeast WY and the western NE Panhandle. Models have been in great agreement over the last several days w/ a significant upper low over the Great Basin/Intermountain West at 00z Tuesday. The net result is impressive upper-level difluence over the entire area along with sfc cyclogenesis over northern CO. This 992 mb low then proceeds to lift NNE across southeast WY and western NE through the day, which should be a classic track for a potential tornado event. Thunderstorms will become numerous along/e of the Laramie Range by 00z with the help of low-level upslope, excellent convergence along w/steadily increasing large scale ascent. Biggest remaining question is storm mode as some models have trended toward a weak, almost negligable cap with no CIN to be had which could be messy with too much forcing. However, GFS & NAM soundings both show at least a shallow low-level inversion at 5k feet AGL or so which could promote discrete cells early. It also may help that the stronger dynamic support does not arrive until late in the afternoon which could keep early storms from merging too quickly and limiting storm intensity to some degree. By mid/late evening, we expect storms to merge into one or more clusters across east central WY or the northern NE Panhandle. This convection, especially if discrete, will be associated w/a high threat for severe weather. Steep mid-level lapse rates, coupled with strong surface heating is expected to yield a moderately to strongly unstable air mass characterized by MLCAPE over 2000 J/kg. Impressive forecast soundings remain with 0-6 km shear over 50 knots across all of our high plains zones. Very large, curved, and even a few sickle- like hodographs are common along/n of the warm front between 00z-03z as the low-level jet rapidly strengthens with 50 knot flow at 850 mb and resulting 0-1 km/effective SRH over 400 m2/s2. This will support intense supercells with low-level mesocyclones, likely being capable of all facets of severe weather including tornadoes, extremely large and damaging hail, flash flooding, and destructive winds. Any storms which can become rooted in the boundary layer by evening will almost certainly have the potential to produce a strong/violent, long-track tornado given 0-1 km EHI of 2-4. SREF and NCAR Ensembles suggest STP values of 3+ as well, which is impressive. Dew points in the 60s may help promote low LCLs under 1000 meters, perhaps under 500 meters in the early evening. Expect this to support a threat for tornadoes, as long as the storm mode can at least stay quasi-discrete. .LONG TERM...(Tuesday through Sunday) Issued at 230 PM MDT Sun Jun 11 2017 All models show a much cooler day on Tuesday behind the strong cold front with high temperatures mainly in the 60's to mid 70's, warmest over western Nebraska. Some lower elevation locations west of the Laramie Range may remain in the 50's throughout the day. Of more concern is the strong winds. A strong low to midlevel pressure gradient will set up across southeast Wyoming as the main upper level low slowly moves across northern Wyoming and eastern Montana. May see High Wind criteria across portions of southeast Wyoming, but not confident enough to add gusts 60+ mph due to it being the time of the year where strong synoptic winds are difficult to observe. Kept gusts between 50 to 55 MPH for now over most of southeast Wyoming with gusts between 25 to 35 MPH across western Nebraska through Tuesday evening. Any rain showers and isolated thunder will be mainly confined to Carbon, Albany, and Converse counties. Some light snow is possible above 9000 feet across the Snowy range and Sierra Madre range as the upper level low and southern extent of the cold pool push across the area through Tuesday evening. Expect drier conditions Wednesday through the end of the week with zonal flow aloft across the area and the absence of any fronts or llvl boundaries across the area. Expect temperatures to gradually increase back into the mid 70's (west) to mid 80's (east) Friday afternoon. Extended models are hinting at the next cold front moving in from the north during the weekend, which will enhance the threat for thunderstorms by Saturday afternoon. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1132 PM MDT Sun Jun 11 2017 Low clouds will develop through the night across areas to the east of the Laramie Range. IFR/MVFR cigs are expected after around 09Z at CYS/SNY. The low clouds will likely linger through the late morning. Winds will be generally from the east to southeast with the strongest gusts after 18Z. There will be a good chance of thunderstorms, some strong to severe, across the area during the afternoon/evening. && .FIRE WEATHER... Issued at 457 AM MDT Sun Jun 11 2017 A windy pattern shaping up across the districts for the first half of the week as a strong area of low pressure spins through the northern Rockies. Wind gusts of 35-50 mph will be a possibility especially across southeast Wyoming Monday night and Tuesday as a strong Pacific cold front moves through. Otherwise, expect two days of possible severe weather, beginning today for areas in Wyoming along and east of the Laramie Range. Monday afternoon/evening looks to feature a better chance for severe weather for most areas along and east of the Laramie Range. Temperatures cool on Tuesday, with a warming and drying trend anticipated through the rest of the week. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...DEL SHORT TERM...CLH LONG TERM...TJT AVIATION...ZF FIRE WEATHER...CAH
Hazardous weather outlook, Jun 11, 4:28 PM MDT, 11 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 428 PM MDT Sun Jun 11 2017 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 122230- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 428 PM MDT Sun Jun 11 2017 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT There is a slight chance of showers and thunderstorms late this afternoon and evening, mainly in the vicinity of the Laramie Range. Any storms that develop could be strong to severe, with large hail. A better chance for showers and thunderstorms will exist along and southeast of a line from Cheyenne to Alliance overnight. These storms could be strong as well. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY An outbreak of severe thunderstorms is likely over the high plains of southeast Wyoming and the western Nebraska Panhandle on Monday afternoon and evening. These storms could be intense, with threats for tornadoes, very large and destructive hail, flash flooding, and damaging winds. It is imperative for residents of southeast Wyoming and the western Nebraska Panhandle to stay weather aware on Monday and be prepared to take action if a warning is issued for their local area. .Spotter information statement... Spotter activation will be required on Monday and Monday night over the high plains. WYZ104-105-109>115-122230- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 428 PM MDT Sun Jun 11 2017 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT There is a slight chance of showers and thunderstorms late this afternoon and evening, mainly in the vicinity of the Laramie Range. Any storms that develop could be strong to severe, with large hail. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed. Team CYS
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:26 PM MDT | Special Weather Statement | CYS | Converse | 49 min |
| Jun 11, 9:19 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 26 min |
| Jun 12, 2:05 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 25 min |
| Jun 12, 2:28 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Platte | 47 min |
| Jun 12, 2:55 PM MDT | Tornado Warning | CYS | Platte | 35 min |
| Jun 12, 3:10 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 65 min |
| Jun 12, 3:11 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse, Platte | 34 min |
| Jun 12, 3:26 PM MDT | Tornado Warning | CYS | Goshen, Platte | 34 min |
| Jun 12, 3:36 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse | 27 min |
| Jun 12, 3:40 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Platte | 34 min |
| Jun 12, 3:52 PM MDT | Tornado Warning | CYS | Goshen, Platte | 23 min |
| Jun 12, 4:12 PM MDT | Tornado Warning | CYS | Goshen, Platte | 33 min |
| Jun 12, 4:15 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 45 min |
| Jun 12, 4:22 PM MDT | Tornado Warning | CYS | Laramie | 23 min |
| Jun 12, 4:26 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 34 min |
| Jun 12, 4:34 PM MDT | Tornado Warning | CYS | Laramie | 41 min |
| Jun 12, 4:41 PM MDT | Tornado Warning | CYS | Goshen | 34 min |
| Jun 12, 4:45 PM MDT | Tornado Warning | CYS | Laramie | 20 min |
| Jun 12, 4:51 PM MDT | Tornado Warning | CYS | Laramie | 39 min |
| Jun 12, 5:03 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Platte | 42 min |
| Jun 12, 5:09 PM MDT | Tornado Warning | CYS | Laramie | 36 min |
| Jun 12, 5:12 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Niobrara | 48 min |
| Jun 12, 5:15 PM MDT | Tornado Warning | CYS | Goshen, Laramie | 30 min |
| Jun 12, 5:21 PM MDT | Tornado Warning | CYS | Laramie | 39 min |
| Jun 12, 5:34 PM MDT | Tornado Warning | CYS | Goshen, Niobrara | 41 min |
| Jun 12, 5:39 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 36 min |
| Jun 12, 5:42 PM MDT | Tornado Warning | CYS | Goshen | 33 min |
| Jun 12, 5:52 PM MDT | Tornado Warning | CYS | Goshen, Laramie | 38 min |
Nearby
High Wind Watches in Wyoming, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.